2 Issues: Ibrutinib side effects + Ibrutinib plus Venetoclax Treatment

2 Issues: Ibrutinib side effects + Ibrutinib plus Venetoclax Treatment

Hi, dear friends,

My mom started the treatment with ibrutinib 10 days ago, the full dosis 420mg per day. She is 17p, naive patient, WBC 120.000. She has two side effects for now on: Articular pain and stomach ache, more like gastritis.

Does anyone has a clue what to do or what to take for mitigate those side effects? Of course she will see specialists but I would like to know from patients who are on ibrutinib to know better.

The other question I would like to ask, has to do with the new trial:

"Ibrutinib plus Venetoclax"

Recently I read an articule that show evidence of a a synergy between the two medicines, so it´s not the same having Ibrutinig and if fail then Venetoclax, than combine both.

onclive.com/conference-cove...

It seems like this new combination could be something near to "the cure" or someting pretty radical to have more chances to win the battle.

Thanks for the support. Sorry for my english, and best wishes from Argentina for all!

(I took this picture in Patagonia a few months ago hoping my mom will be fine. Let´s fight all together!

13 Replies

oldestnewest
  • Your Mom should get in touch with her doctor that prescribed her Ibrutinib to discuss her side effects and hopefully get something to relieve them. It's important that she's able to continue her Ibrutinib to get the best response in her CLL.

    I had heartburn which was very painful and had some treatment. It went away after a couple of weeks and never recurred.

  • That´s good news, good for you. It seems that she will have to overcome the hard time with side effects because it seems to go away sooner or later. Thanks!

  • For me the side effects are worse when I don't drink enough water. I try to get in about a gallon a day....

  • That´s the right thing to do I guess. Everyone who is on Ibrutinib is doing the same. Thanks for share the experience. My mom is doing the same thing.

  • Hi Nicolas_12, I have been on Ibrutinib alone for close to a year now and the first 6-7 months I had intense joint pain, muscle cramping, and bruising but these side effects did thankfully stop eventually. Tylenol did not work for me and I did not want to take a strong pain killer so for pain relief I soaked in epson salt baths, drank 2-3 liters of water a day, drank coconut water which is high in potassium, dipped my feet and hands in warm paraffin wax baths like they do at a spa, took biotin, calcium, magnesium, potassium, and vitamin D supplements, and rolled my aching feet on a lacrosse ball. The bruising eventually also improved a lot. I did not have any stomach issues. My doctor told me in many instances the side effects do improve over time. The dangerous ones are afib and bleeding - I'm sure your doctor is closely monitoring for these.

    The good news is there are so many advances as you point out with combination therapies so the future is bright.

    I hope your mother feels better and has a good response - my numbers have gone from a WBC in 170,000s when I started then it peaked in the 250,000s now it's dropped to 46,000s in the 11 months. While this is not the only measurement lymphocytes have also been dropping. One month I did not see much of a drop but this also happens - need to patient - Ibrutinib is not like a chemo drug where it drops immediately. Everyone has a different response - my doctor says I'm the average time for response. Best wishes to your mother!

  • SunnyCa thank you very much for your response, very kind of you, shering your history on ibrutinib and the way to fight the side effects with other complements, that is very helpful, after I read your response I instantly talk to her and she feels like she is not alone and there are solutions out there if she has rushes or bruising.

    You´ve been through a lot but is encoriging to know that the treatment is working for you. That´s also good news, knowing that there´s a possibility for her, a chance to reduce her WBC.

  • i have a ways too go on Ibrutinib but it's going in right direction and I'm feeling great. Take good care of your mother - she is lucky to have such a caring son!

  • Hi Nicholas_12,

    It is my understanding that some people have seen gastric problems as a side effect with both Ibrutinib and Venetoclax. Your mother should discuss it with her specialist as they should be guiding her.

    You mention Ibrutinib + Venetoclax. In the UK this trial is called Clarity. I am on that trial and have been since February 2017. I think has gone well so far. I've had a few minor side effects so far but nothing that is discussing unless you really want to know (please ask if you do). I've put my experiences on here since starting, fairly frequently at first as a lit was happening, just look for Ibrutinib/Venetoclax journey posts from me.

    There are others on this trial in USA and UK that have posted on here as well.

    best, rob

  • Since the begining of 2017 where the hematologist decided to start treatment on my mother, I read many articules and new posibilities and Ibrutinib plus Venetoclax seems the best choice, that´s why I want to introduce Venetoclax after week 8 of ibrutinib to my mother, because the disregulation of BCL-2 is one of the key issues, not to extend the treatment to much. I will read your posts.

    Best for you to Rob and thank you

  • Hopefully I will be starting an Ibrutinib/Venetoclax trial in two to three weeks. At the end of the first period of the trial half of us will be given placebos to see how long we stay symptom free without the drugs versus those who will continue on. With the extremely high costs of these drugs, this could be a major breakthrough for both the patients in terms of longer life and better quality of life and the insurance companies in terms of savings.

  • Best of luck! If my mother where an US citizen I would ask her to do the same. There´s no trials here in Buenos Aires, no such thing here, and sometimes the hematologists here just follow only the procedure too much, not risk in new things that may be are not aprove yet, only in this particular case, seems obvious that these combination works, and works better. I have to find an hematologist that feels the same as me, and carry on with I/V treatment,.

  • Good luck to you and your mom. She is like lucky to have someone like you looking out for her!!

    Becky

  • For most, but not all the adverse events are short lived, especially the GI issues. Joint pains may take months to resolve. The combo of V+I has higher GI AEs than either drug individually, at least in MCL. Stay strong. Brian CLLSociety.org

You may also like...